MAUDE Adverse Event Report: ALPHATEC SPINE, INC. INVICTUS SPINAL FIXATION SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

ALPHATEC SPINE, INC. INVICTUS SPINAL FIXATION SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 15004-095-090
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 01/26/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The returned implant is currently under investigation.A follow up report with results of the investigation will be submitted upon completion.
 
Event or Problem Description
Revision surgery was conducted on (b)(6) 2021 to remove a polyaxial screw from the patients iliac.The screw fracture & broke at the neck of the shank.
 
Additional Manufacturer Narrative
The initial submission was erroneously submitted with an incorrect date of event and date of this report.The explanted polyaxial screw returned for evaluation.Visible inspection reveals the screw fractured at the cam/hexalobe cross section.No defects were found at the level of breakage.Review of manufacturing records indicate the lot number met appropriate material strength requirements and critical dimensions specifications.The patient's postoperative activity level as well as bone quality is unknown.It was reported the patient is a heavy smoker.Based on information provided, the root cause cannot be determined at this time.Labeling review: "warnings/caution: risks identified with the use of these devices, which may require additional surgery, include device component failure, loss of fixation/stabilization, non-union, vertebral fracture, neurological injury, vascular or visceral injury." "possible adverse effects: the following complications and adverse reactions have been shown to occur with the use of similar spinal instrumentation.These effects and any other known by the surgeon must be discussed with the patient preoperatively.1.Initial or delayed loosening, disassembly, bending, dislocation, and/or breakage of device component." "postoperative management: the surgeon should instruct the patient regarding amount and time frame after surgery of any weight bearing activity.The increased risk of bending, dislocation, and/or breakage of the implant devices, as well as an undesired surgical result are consequences of any type of early or excessive weight bearing, vibratory motion, fall, jolts or other movements preventing proper healing and/or fusion development.Postoperative patients should be instructed not to use tobacco or nicotine products, consume alcohol, or use non-steroidal anti-inflammatory drugs and aspirin, as determined by the surgeon.Complete postoperative management to maintain the desired result should also follow implant surgery.".

Brand Name
INVICTUS SPINAL FIXATION SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
ALPHATEC SPINE, INC.
1950 camino vida roble
carlsbad CA 92008
MDR Report Key11416252
Report Number2027467-2021-00006
Device Sequence Number20011471
Product Code NKB
UDI-Device Identifier00190376136554
UDI-Public(01)00190376136554(10)8329603
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K181677
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 01/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number15004-095-090
Device Catalogue Number15004-095-090
Device Lot Number8329603
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/18/2021
Initial Date Received by Manufacturer 02/10/2021
Supplement Date Received by Manufacturer02/10/2021
Initial Report FDA Received Date03/04/2021
Supplement Report FDA Received Date06/05/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age45 YR